Journal of Mathematics and Statistics

Optimizing Empty Containers Distribution among Ports

Mohammed A. Hajeeh and Weam Behbehani

DOI : 10.3844/jmssp.2011.216.221

Journal of Mathematics and Statistics

Volume 7, Issue 3

Pages 216-221


Problem statement: Empty containers are an essential part of the logistics of the movement, repositioning and distribution of containers. Optimizing the allocation and transportation of empty containers contributes significantly in reducing cost. Approach: A mathematical model is formulated with the objective of finding an optimal sequence of ships movement among ports in order to satisfy demands at the ports with minimum total cost. Results: Several numerical examples are used to compare the performance of the developed optimization model with well known standard models available in the literature. Conclusion/Recommendation: It was observed that the solution obtained by the developed method to be either as good as or better than the solution provided by other standard models. Future work should consider contribution of full containers in meeting demand for empty containers.


© 2011 Mohammed A. Hajeeh and Weam Behbehani. This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.